MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS SYMFONY TORIC; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS SYMFONY TORIC; MULTIFOCAL IOLS
Model Number ZXT150
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Visual Disturbances (2140); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If explanted, give date: failed explant attempt on (b)(6) 2017; the lens remains implanted.(b)(4).Device evaluation the device was not returned to the manufacturer for evaluation.Device inspection could not be performed, therefore the reported complaint could not be verified.Manufacturing records were reviewed and the lens was manufactured according to specification.A search on complaints revealed that no similar complaints were received for this production order number.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the intraocular lenses.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to the manufacturer has been submitted.
 
Event or Problem Description
A patient had reported having concerns with glare after implant of a symfony intraocular lens (iol) in her left eye.She also stated that she is considering getting her second eye done.Through follow up, it was learned that the physician will likely perform a lens exchange.The patient is 20/20 for near and far in the first eye but patient says she cannot drive at night due to visual symptoms.After waiting 3 months without much improvement, patient requested iol exchange for a standard toric iol.Unfortunately, the iol exchange attempt was unsuccessful.The physician attempted to free the iol using various techniques, but the anterior and posterior capsule leaflets were fused peripherally, and would not separate with multiple attempts from different angles of approach.The surgeon felt the symfony toric lens could not be explanted safely without causing significant damage to surrounding ocular tissues and zonules, so decided to leave the iol in position.No incision enlargement was needed and a 10-0 nylon suture was used to close the corneal incision as part of her normal technique.The strategy now according to the doctor will be to operate on the right eye, which also has a cataract and astigmatism, with a standard monofocal toric lens, and hopefully that eye will dominate and reduce patients difficulty.No further information was provided.
 
Additional Manufacturer Narrative
(b)(4).All pertinent information available to the manufacturer has been submitted.

Brand Name
TECNIS SYMFONY TORIC
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6461048
Report Number9614546-2017-00274
Device Sequence Number580129
Product Code POE
UDI-Device Identifier05050474605169
UDI-Public(01)05050474605169(17)211010
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/10/2021
Device Model NumberZXT150
Device Catalogue NumberZXT150U180
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;